Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 389, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 26, 2002, 4:34 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 4:34 PM CDT (21:34 UTC)
- Expired
- Jul 26, 2002, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:55 PM CDT | Hail 0.75 | Oak Grove, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
096 WUUS54 KJAN 262134 SVRJAN MSC035-073-262215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 434 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN SOUTHEAST MISSISSIPPI NORTHERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 515 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WEST HATTIESBURG...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR WEST HATTIESBURG AT 435 PM CDT BE NEAR SUMRALL AT 450 PM CDT HAIL TO THE SIZE OF DIMES...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3124 8960 3123 8938 3143 8932 3142 8961
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:20 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 26, 3:20 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 PM CDT FRI JUL 26 2002 MAIN FORECAST CONCERNS CENTER AROUND COVERAGE OF PRECIP THROUGH THE SHORT TERM. ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE CWFA...AND THE SEABREEZE IS MOVING SLOWLY NORTHWARD. DRIER AIR IN THE MID AND UPPER LEVELS HAS SETTLED OVER THE NORTHERN HALF OF THE CWFA...AS BACKED UP BY THE 12Z SOUNDING AND WATER VAPOR IMAGERY. MAIN MOISTURE HAD BEEN CONFINED TO 600MB AND BELOW. THIS TREND SHOULD CONTINUE THROUGH TONIGHT...WITH THE MODELS INDICATING PWS CONTINUING TO DROP BELOW 2 INCHES IN ALL LOCALES BY EARLY SATURDAY. THE PERSISTENT SHEAR AXIS IS STILL SITUATED OVER AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR...AND COULD POSSIBLY HELP TO MAINTAIN AND/OR INCREASE COVERAGE OF THUNDERSTORMS WITH THE NORTHWARD MOVING SEABREEZE. WILL TREND FIRST PERIOD POPS WITH RADAR TRENDS AT THE TIME OF ZONE ISSUANCE PER USUAL. ATMOSPHERE WILL CONTINUE TO DRY AND WARM THROUGH THE PERIOD AS SURFACE AND MID LEVEL RIDGES BUILD OVER THE AREA. HOWEVER...THE WEAK SHEAR AXIS WILL PERSIST OVER THE SOUTHERN ZONES THROUGH SATURDAY...BEFORE SHIFTING NORTH OF THE CWFA ON SUNDAY AS THE NOSE OF THE MID LEVEL HIGH CENTER BUILDS OVER THE CWFA. FOR TONIGHT AND SATURDAY...THE HIGHEST POPS (LOW END CHANCE) SHOULD BE OVER THE SOUTHERN TIER OF ZONES WHERE THE SEABREEZE WILL BE A FOCUSING MECHANISM FOR CONVECTION AND THE SHEAR AXIS WILL PERSIST. BY MONDAY...RIDGE FIRMLY IN CONTROL...SHEAR AXIS TO THE NORTH...AND DEEPEST MOISTURE CONFINED TO THE LOWEST LEVELS OF THE ATMOSPHERE AS FLOW REMAINS OFF THE GULF OF MEXICO...CONVECTION WILL BE SPARSE AND TEMPERATURES WILL BE HOT. THIS TREND WILL CONTINUE INTO THE FIRST HALF OF THE EXTENDED...WITH MAINLY DIURNAL CONVECTION THAT WILL BE ISOLATED IN COVERAGE. BY MIDWEEK...BOTH THE UPPER AND SURFACE RIDGES BEGIN BREAKING DOWN WITH AN APPROACHING TROUGH AND FRONTAL BOUNDARY FROM THE WEST. WILL EDGE POPS UP TO SCATTERED FOR WEDNESDAY THROUGH FRIDAY IN RESPONSE. NOT MANY CHANGES PLANNED OVERALL...JUST A FEW TWEAKS HERE AND THERE. TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND WILL NOT STRAY TOO FAR...BUT WILL BUMP UP A TAD. PRELIM NUMBERS... JAN 74/94/74/95/75 1211 MEI 73/95/73/96/75 1211 .JAN... AR...NONE. LA...NONE. MS...NONE. 32
In the hours before
Special weather statement, Jul 26, 2:40 PM CDT, 1 hour 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 240 PM CDT FRI JUL 26 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM... THE GREATEST COVERAGE OF THUNDERSTORMS WILL REMAIN ACROSS PARTS OF EAST-CENTRAL AND SOUTH MISSISSIPPI...MAINLY SOUTH OF INTERSTATE 20. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO 40 MILES AN HOUR...FREQUENT LIGHTNING STRIKES...AND LOCALIZED VERY HEAVY RAINS. A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS MUCH OF MISSISSIPPI AND NORTHEASTERN LOUISIANA. AS A SEABREEZE BOUNDARY MOVES NORTH DURING THE LATE AFTERNOON AND EVENING...THUNDERSTORMS SHOULD PERSIST UNTIL SHORTLY AFTER SUNSET. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.